Fungal joint infections have been linked to contaminated steroid shots, which are commonly used to treat joint pain. Although experts do not know the length of the incubation period, patients who have been exposed may be vulnerable for several months after exposure.
Fungal Infection Outbreak
An fungal infection outbreak has sickened hundreds of people and caused dozens of deaths throughout the United States. Most of the illnesses have been linked to meningitis, stroke, and central nervous system infections, but the FDA has also identified several cases of fungal joint infections. The non-contagious outbreak has been linked to medicines from one compounding pharmacy, including steroid shots, which are injection medications commonly used to treat joint pain.
What is a Fungal Joint Infection?
Many people who have chronic joint pain undergo a procedure called an intra-articular injection, which is an injection of medication directly into the joint. These injections typically contain corticosteroids (steroids) or anesthetics, which reduce inflammation and decrease pain.
If a joint becomes infected with a fungus, it can cause fungal arthritis (mycotic arthritis), which is a chronic inflammation of the joint. Treatment with anti-fungal medications can often relieve painful symptoms. Without prompt treatment, the infection can cause joint tissue damage. Severe cases may require surgery to remove infected tissue.
Symptoms May Be Delayed
A fungal joint infection due to a contaminated injection medication may not cause symptoms for several weeks — or perhaps even months — after the fungus enters a patient’s body. Because outbreaks of fungal joint infections are so rare, experts don’t know the length of the incubation period. Many experts recommend that patients remain vigilant for symptoms of joint infections for several months after exposure to a potentially contaminated injection. The earliest known exposure was on May 21, 2012, and the products were recalled on October 6, 2012.
Symptoms of a Fungal Joint Infection
- Arthritis (pain in the joint)
- Increasing joint pain
- Redness or warmth at the injection site
- Swelling of the ankles, feet, legs
- Drainage from the injection site
- Visual changes
- And more
New England Compounding Center Recalls All Medicines
The outbreak of fungal meningitis and fungal joint infections has been linked to medicines produced by New England Compounding Center, a compounding pharmacy located in Massachusetts. After several cases of fungal meningitis were traced to the company, they recalled all lots of all medicines on October 6, 2012.
Investigations from various state and federal health departments has identified the type of fungus in the outbreak: Exserohium rostratum, primarily, and also Aspergillus fumigatus. The funguses are not infectious, and rarely cause disease in humans. They normally grow on rotting plant material. Investigations found the funguses in sealed vials of medicine at NECC.